Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 192, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 26, 2002, 1:51 PM EDT for Westmoreland County, Pennsylvania. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 1:51 PM EDT (17:51 UTC)
- Expired
- Jul 26, 2002, 2:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 2:10 PM EDT | Thunderstorm Wind | Murrysville, PA | A microburst hit portions of eastern Murrysville. The length of the damage path was about one quarter of a mile. The width was approximately 200 yards. The strongest winds were estimated to be about 80 MPH. The downburst first struck a car dealership on th |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
217 WUUS51 KPBZ 261751 SVRPBZ PAC129-261830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 151 PM EDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 230 PM EDT * AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF NORTH WASHINGTON...MOVING EAST AT 20 MPH. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:42 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 26, 10:42 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1042 AM EDT FRI JUL 26 2002 QUITE HUMID AIRMASS IN PLACE ACROSS REGION. MRNG SHRT/WV EXITING TO EAST ATTM WHILE REGION POISED FOR REDVPLMT OF SHOWERS/STORMS DURING AFTN WITH POTENTIAL FOR HVY DWPNRS ONCE AGAIN WITH PWS ABT 1.7 AND APPROACH OF NEXT SHRT/WV DURG AFTN/EVE HRS...THUS HAVE EXPANDED FOR TIME BEING FFA TO INCLUDE SWRN PA/EXTREME NRN WVA AS WELL THIS AFTN. EXTENSION MAY BE REQUIRED LTE AFTN FOR TNGT. DURING WKND WITH UPPER RIDGE IN PLACE SHRT/WVS WILL SWING OVER TOP AND INTO REGION...BEARS CLOSE WATCHING FOR FF. TEMPS SEE OK. REST SAME. .PBZ... MD...FLOOD WATCH TIL 4PM FOR ZONE MDZ001. OH...NONE. PA...FLOOD WATCH TIL 4PM FOR ZONES PAZ020-021-029>032. WV...FLOOD WATCH TIL 4PM FOR ZONES WVZ001>004-012-021>023-041.
In the hours before
Special weather statement, Jul 26, 9:40 AM EDT, 4 hours 11 minutes before
MDZ001-261500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 940 AM EDT FRI JUL 26 2002 ...THUNDERSTORMS WITH HEAVY RAINS MOVING THROUGH SOUTHERN AND EASTERN GARRETT COUNTY... THUNDERSTORMS MOVING THROUGH SOUTHERN AND EASTERN GARRETT COUNTY THIS MORNING MAY PRODUCE RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF OF AN INCH IN A SHORT PERIOD OF TIME. SOME AREAS AFFECTED WILL BE POTOMAC STATE FOREST...SAVAGE RIVER STATE FOREST...AND KITZMILLER. BE ALERT TO RAPID WATER LEVEL RISES ON STREAMS AND CREEKS. ALSO PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS CAN OCCUR.
Special weather statement, Jul 26, 11:00 AM EDT, 2 hours 51 minutes before
MDZ001-OHZ041-PAZ007-013-014-020-WVZ023-041-261600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1100 AM EDT FRI JUL 26 2002 ...SHOWERS AND THUNDERSTORMS WERE PUSHING ACROSS THE REGION LATE THIS MORNING... A FEW SCATTERED THUNDERSTORM WITH VERY HEAVY RAIN WERE OVER CENTRAL COLUMBIANA COUNTY...OHIO AND ACROSS PORTIONS OF TUCKER COUNTY...WEST VIRGINIA. BE ALERT FOR VERY HEAVY LOCALIZED RAIN WITH THESE STORMS...POSSIBLY AN INCH OR MORE. OTHER THUNDERSTORMS ARE LIKELY TO POP UP THROUGH THE AFTERNOON. SO...STAYED TUNED TO NOAA WEATHER RADIO...THE WEATHER CHANNEL AND YOUR LOCAL RADIO AND TV STATIONS FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE. A FLOOD WATCH REMAINS IN EFFECT FOR A LARGE PORTION OF THE REGION THROUGH AT LEAST 400 PM.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:50 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 40 min |
| Jul 26, 2:10 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 2 hr |
| Jul 26, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
| Jul 26, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 62 min |
| Jul 26, 6:58 PM EDT | Tornado Warning | PBZ | Forest | 47 min |
| Jul 26, 7:04 PM EDT | Tornado Warning | PBZ | Clarion | 26 min |
| Jul 26, 7:29 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.